Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 56, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 14, 1998, 3:54 PM CDT for Bollinger County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1998, 3:54 PM CDT (20:54 UTC)
- Expired
- Jun 14, 1998, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Bollinger County, MO
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
379 WFUS1 KPAH 142053 RRA TORPAH MOC017-142130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 354 PM CDT SUN JUN 14 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... BOLLINGER COUNTY IN SOUTHEASTERN MISSOURI * UNTIL 430 PM CDT * AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 20 MILES WEST OF CAPE GIRARDEAU...MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SCOPUS BY 405 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. MJN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 14, 1:27 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 14, 1:27 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 125 PM CDT SAT JUN 13 1998 ...ROUGH EVENING WEATHER AHEAD... ALONG WITH POSSIBLE SEVERE ALSO CONTINUE FFW.... STRONG STORM PARAMTERS ARE INDICATED WITH THE ETA MODEL INTO THE EVENING HOURS ACROSS FA. 14/17Z ADAP DATA VERIFIES THIS SOLUTION WITH STRONG SURFACE MOISTURE CONVERGENCE...LI'S...CAP STRENGTH...ET AL. ALONG SURFACE BOUNDARY MOVING EAST THROUGH MISSOURI. ETA MODEL STABILIZES ATMOSHPERE WITH PASSAGE OF THIS BOUNDARY TONIGHT...FIRST ACROSS SOUTHEAST MISSOURI (EARLY EVENING) AND FINALLY SOUTHWEST INDIANA/WEST KENTUCKY UNTIL SHORTLY AFTER MIDNIGHT. PREFER SOME TYPE OF CATEGORICAL WORDING REFLECTING THIS TIMING. ALSO WITH LOW FLASH FLOOD GUIDANCE (FFG)...WOULD LIKE TO CONTINUE FFW FOR FORECAST AREA (FA). SEMO COUNTIES AWAY FROM MISSISSIPPI RIVER ARE THE BEST BET TO BE EXEMPTED FROM FF DUE TO SLIGHTLY HIGHER FFG NUMBERS AND BETTER CHANCE STORMS WILL BE EAST OF THOSE SPOTS BY ZONE VALID TIME. CHANCE POPS IN ZONE TOMORROW ARE OK. ETA LI'S REMAIN HIGH AND VORTICITY IS STRONGER ACROSS FA THAN WITH THIS IMMEDIATE WAVE. LIMITING FACTORS INCLUDE...DRY AIR INFILTRATES INTO REGION (ESPECIALLY SOUTH 1/2 OF FA) WITH MID TROP WARMING NOTED ALSO ON UPSTREAM 14/12Z SOUNDINGS. FAN VALUES APPEAR TOO COOL FOR HIGHS ON MONDAY. FAN/FWC CLOSE FOR TONIGHT...IN THE MID 60S. WITH MORE CLOUDS LIKELY IN NORTH 1/2 OF FA (10-85H MEAN RH ABOVE 70%)...LIKE 75 TO 80. 80 TO~ 85 GOOD FOR SOUTH 1/2 OF FA. PAUL W
In the hours before
Special weather statement, Jun 14, 10:11 AM CDT, 5 hours 43 minutes before
INZ081-141610- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1011 AM CDT SUN JUN 14 1998 ...WIND GUSTS TO 40 MPH OVER GIBSON COUNTY... A LINE OF STRONG THUNDERSTORMS WILL PUSH ACROSS THE WABASH RIVER AND INTO GIBSON COUNTY. ALONG WITH SOME BRIEF HEAVY RAIN AND LIGHTNING...THE LINE OF STORMS WILL LIKELY PRODUCE WIND GUSTS UP TO 40 MPH. THESE WIND SPEEDS COULD RESULT IN SOME MINOR DAMAGE TO TREE LIMBS IN THE AREA. JK
Special weather statement, Jun 14, 10:11 AM CDT, 5 hours 43 minutes before
INZ081-141610- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1011 AM CDT SUN JUN 14 1998 ...WIND GUSTS TO 40 MPH OVER GIBSON COUNTY... A LINE OF STRONG THUNDERSTORMS WILL PUSH ACROSS THE WABASH RIVER AND INTO GIBSON COUNTY. ALONG WITH SOME BRIEF HEAVY RAIN AND LIGHTNING...THE LINE OF STORMS WILL LIKELY PRODUCE WIND GUSTS UP TO 40 MPH. THESE WIND SPEEDS COULD RESULT IN SOME MINOR DAMAGE TO TREE LIMBS IN THE AREA. JK
Special weather statement, Jun 14, 10:58 AM CDT, 4 hours 56 minutes before
ILZ075>078-080>094-141630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1058 AM CDT SUN JUN 14 1998 ...THE SEVERE THUNDERSTORM WATCH FOR SOUTHERN ILLINOIS HAS BEEN CANCELLED... THE AREA OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAVE PUSHED SOUTH INTO TENNESSEE...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. MAINLY DRY CONDITIONS ARE EXPECTED THE NEXT SEVERAL HOURS...WITH RE-DEVELOPING THUNDERSTORMS POSSIBLE DURING THE MID AND LATE AFTERNOON HOURS. JK
Special weather statement, Jun 14, 10:58 AM CDT, 4 hours 56 minutes before
ILZ075>078-080>094-141630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1058 AM CDT SUN JUN 14 1998 ...THE SEVERE THUNDERSTORM WATCH FOR SOUTHERN ILLINOIS HAS BEEN CANCELLED... THE AREA OF THUNDERSTORMS WHICH PROMPTED THE WATCH HAVE PUSHED SOUTH INTO TENNESSEE...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. MAINLY DRY CONDITIONS ARE EXPECTED THE NEXT SEVERAL HOURS...WITH RE-DEVELOPING THUNDERSTORMS POSSIBLE DURING THE MID AND LATE AFTERNOON HOURS. JK
Special weather statement, Jun 14, 11:50 AM CDT, 4 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-151200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1150 AM CDT SUN JUN 14 1998 THUNDERSTORM OUTLOOK - VALID UNTIL 700 AM MONDAY NATIONAL WEATHER SERVICE PADUCAH KY NOON CDT SUN JUN 14 1998 ...SEVERE THUNDERSTORMS LIKELY ACROSS SOUTHERN ILLINOIS...WEST KENTUCKY...SOUTHEAST MISSOURI...AND SOUTHWEST INDIANA THROUGH TONIGHT... FOR THE 2ND TIME IN THE PAST FEW DAYS...THE MID-MISSISSIPPI AND LOWER OHIO VALLEY REGION IS SETTING UP FOR ANOTHER ROUND OF SEVERE WEATHER. THE LATE MORNING SURFACE WEATHER MAP SHOWED LOW PRESSURE SYSTEM OVER NORTHWEST MISSOURI. A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDED SOUTHEAST FROM THE LOW ACROSS CENTRAL MISSOURI AND INTO WESTERN TENNESSEE. THIS FRONT WILL SERVE AS THE FOCUS OR STORMS THROUGH TONIGHT. INSTABILITY VALUES AND VERTICAL WIND SHEAR PROFILES SUPPORT SUPERCELL DEVELOPMENT THIS AFTERNOON AND EVENING...WITH STRONG TORNADOES POSSIBLE. WIND PROFILES WILL BECOME MORE UNIDIRECTIONAL OVERNIGHT. THIS FAVORS A CHANGE IN STORM TYPES TO BOW ECHOES WITH DAMAGING STRAIGHT LINE WINDS. ALSO...HEAVY RAIN IS POSSIBLE WITH THESE STORMS. WITH THE ALREADY SATURATED GROUND...RAINFALL RATES AS LOW AS 1/2 TO 1 INCH PER HOUR COULD CAUSE FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE AREA ALSO. EXPECTED STORM MOVEMENT WILL BE TO THE EAST AT 40 MPH. SPOTTERS SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED SOUTHERN ILLINOIS...WEST KENTUCKY AND THE MISSISSIPPI RIVER BORDER COUNTIES OF SOUTHEAST MISSOURI IN A HIGH RISK AREA OF SEVERE WEATHER. A MODERATE RISK OF SEVERE WEATHER IS ACROSS THE REST OF SOUTHEAST MISSOURI AND FOR SOUTHWEST INDIANA. TPAH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:38 AM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 52 min |
| Jun 14, 2:17 AM CDT | Severe Thunderstorm Warning | PAH | Butler | 58 min |
| Jun 14, 3:44 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 46 min |
| Jun 14, 4:01 PM CDT | Tornado Warning | PAH | Cape Girardeau | 44 min |
| Jun 14, 4:26 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 34 min |
| Jun 14, 5:38 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 37 min |
Nearby
Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.